You do not have to wean off Zantac to avoid any serious or life-threatening medical complications. However, if you decide to stop taking Zantac suddenly, you may experience rebound acid hyperproduction, stomach pain from acid reflux, dyspepsia (also known as indigestion), nausea, discomfort, or other heartburn symptoms.
FDA Recall of Zantac
Zantac is the brand name over the counter (OTC) medication containing the drug ranitidine, which the medical community used for decades as a medication for heartburn, acid reflux, acid indigestion, and sour stomach. Millions of Americans used Zantac on a daily basis as a way to control the pain and discomfort associated with these conditions. However, in June 2019, researchers discovered that ranitidine contained levels of a chemical known as N-nitrosodimethylamine (NDMA). While NDMA was only recently determined to be found in ranitidine products, this cancer-causing agent is actually a class B2 carcinogen as categorized by many different organizations throughout the world. As a result, on a voluntary basis, many pharmaceutical companies such as Appco Pharma LLC, Northwind Pharmaceutical, and Sanofi Pharmaceutical made the decision to recall all of their medicines containing ranitidine. With additional research, several months later in 2020, the U.S. Food and Drug Administration (FDA) issued a mandatory recall of all ranitidine-containing medications for all of the United States.
Zantac Withdrawal Symptoms
As a result of Zantac’s removal from shelves, many patients found themselves with either no ranitidine medication or a limited supply in their homes. As a drug used to prevent and relieve symptoms of heartburn and acid reflux, many sufferers of these conditions remained confused about whether they should stop their consumption of Zantac immediately, or if they should instead wean off Zantac slowly. Zantac contains a known carcinogen, and therefore, the FDA considers this a very dangerous drug. Making the decision to wean off Zantac slowly would mean that a patient would continue to ingest this carcinogen. However, making the decision to immediately stop taking Zantac may cause some withdrawal symptoms. While the symptoms are uncomfortable or painful, they are not considered life-threatening. Some of the types of withdrawal symptoms are rebound acid hyperproduction and dyspepsia, listed below.
Rebound Acid Hyperproduction
Many patients taking Zantac are unable to receive an appointment to see their healthcare provider within a short period of time and may run out of Zantac or make the decision to stop taking this drug immediately. If a person taking Zantac abruptly stops their medication instead of weaning off Zantac, they may experience rebound acid hyperproduction, as explained by the National Institutes of Health. This condition occurs when a person has an immediate and sudden increase in acid production. As expected, this flood of acid production may result in discomfort and pain, which is why the person originally took medication such as Zantac. Rebound acid hyperproduction is not life-threatening. However, if the continued production of acid is not addressed by a healthcare provider, over time, the acid in the esophagus can result in ulcers, H. Pylori bacteria, Barrett’s Esophagus, or even esophageal cancer. If you took the medication Zantac, or any other type of acid-reducing medication containing ranitidine, make sure to visit with your health care provider as soon as you can to find a different medication to alleviate your symptoms and reduce your amount of acid production.
Along with rebound acid hyperproduction, many patients stopping their intake of Zantac either suddenly or slowly may develop dyspepsia, commonly known as indigestion. While this is not a disease, it is an uncomfortable and oftentimes painful condition of the upper abdomen that can include nausea, belching, pain, and bloating. The American Journal of Gastroenterology indicates that indigestion is a symptom of withdrawal following a patient stopping their intake of Zantac. If left untreated, these symptoms can develop into more serious conditions, which is why healthcare providers typically attempt to control acid production as much as possible with medications. If you suffer from rebound acid hyperproduction or indigestion when you, or someone you love, stops taking Zantac, always contact a medical professional regarding your next treatment steps.
How a Zantac Ranitidine Cancer Lawsuit Lawyer Can Help
Zantac contains NDMA, which researchers and scientists know to be a cancer-causing agent. Therefore, you should discuss the matter of either weaning off Zantac or stopping use immediately directly with your healthcare provider who can help you make the decision that is right for you. If you received a diagnosis of cancer or developed a serious medical condition as a result of taking Zantac or other ranitidine medications, contact a member of our legal team at Pintas & Mullins Law Firm. We can help you understand how a Zantac ranitidine cancer lawsuit lawyer can help you with your case. Contact us today at (800) 794-0444 for a free consultation and to help you understand your legal options.